Oklahoma, 2004

Hail in Oklahoma, November 1, 2004

November 1, 2004 · NWS OUN · 8 events in 5 counties and zones

6 hail, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 1, 3:15 PM CST, 41 minutes earlier.

Area forecast discussion, Nov 1, 3:15 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CST MON NOV  1 2004

.DISCUSSION...
UPPER LOW IS LOCATED OVER FAR NORTHERN MEXICO THIS AFTERNOON WITH
STRONG COLD FRONT PUSHING SLOWLY ACROSS NORTHWEST/NORTH CENTRAL
OKLAHOMA INTO SOUTHWESTERN PARTS OF THE STATE.  18Z SOUNDING
INDICATED SUBSTANTIAL MID LEVEL COOLING...SO IF STORM CAN DEVELOP
LATE THIS AFTERNOON ENOUGH ELEVATED POSITIVE AREA FOR LARGE HAIL.

18Z ETA RUN SHOWS BEST UPPER LEVEL DIVERGENCE LOCATED WITH ELEVATED
FRONT OVER SOUTHWEST PARTS OF FA THIS EVENING/TONIGHT.  WITH ECHOS
INCREASING TO THE SOUTHWEST APPEARS THIS AREA MAY HAVE BEST CHANCE
FOR WIDESPREAD RAIN.  WILL ALSO KEEP LIKELY POPS IN AHEAD OF FRONTAL
BOUNDARY.  ALSO EXTENDED FLOOD WATCH EARLIER FOR FAR SOUTHEAST
COUNTIES BECAUSE OF RECENT HEAVY RAINS AND FLOODING THAT WAS ONGOING.

EXPECT AS UPPER LOW BEGINS TO LIFT NORTHEAST TUESDAY INTO TUESDAY NIGHT
THAT PRECIP CHANCES WILL INCREASE ACROSS SOUTHERN SECTIONS AS
UPGLIDE INCREASES.  BETTER CHANCES FOR RAIN WILL THEN SHIFT INTO
CENTRAL AND NORTHERN SECTIONS TUESDAY AFTERNOON INTO TUESDAY NIGHT.
MODEL SOUNDINGS ACROSS WESTERN PARTS OF AREA INDICATE SNOW WILL BE
POSSIBLE EXCEPT FOR THE LAST 1-2K FEET...SO WET SNOW/RAIN MIX WILL
BE POSSIBLE.  HOWEVER...AIR AND SOIL TEMPS NOT EXPECTED TO ALLOW ANY
ACCUMULATION.

AS UPPER LOW MOVES INTO MISSOURI WEDNESDAY RAIN CHANCES WILL COME
TO AND END WITH HEIGHT RISES GOING INTO WEDNESDAY NIGHT.  SHORTWAVE
MOVING ACROSS NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY THURSDAY WILL
HELP PUSH ANOTHER FRONT THROUGH THE AREA.  PACIFIC AIRMASS BEHIND
THIS FRONT WILL RESULT IN COOL/MILD DAYS AND COOL/COLD NIGHTS.

MORE SUBSTANTIAL COOL DOWN WILL OCCUR LATE IN THE WEEKEND INTO EARLY
NEXT WEEK BUT FORECAST WILL REMAIN DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  47  50  39  53 /  60  60  80  20
HOBART OK         41  47  36  58 /  60  60  80  10
WICHITA FALLS TX  48  50  38  59 /  60  80  60  10
GAGE OK           38  44  32  57 /  60  60  80  10
PONCA CITY OK     44  48  40  51 /  50  40  80  50
DURANT OK         55  54  43  55 /  60  60  80  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR
ATOKA...BRYAN...HUGHES AND COAL COUNTIES OKZ032-043-048-052.
TX...NONE.

&&

6
Hazardous weather outlook, Nov 1, 3:55 PM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CST MON NOV 1 2004

OKZ004>048-050>052-TXZ083>090-021300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL AND SOUTHERN PORTIONS OF OKLAHOMA...AND PARTS
OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS LOCATIONS NEAR AND SOUTHEAST OF A LINE
EXTENDING FROM CHANDLER...TO OKLAHOMA CITY...TO ALTUS...TO SEYMOUR
TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BEFORE 8 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR THE POSSIBILITY OF SEVERE WEATHER
OPERATIONS THIS AFTERNOON AND EVENING.

DISCUSSION...
A STRONG COLD FRONT EXTENDED ACROSS WESTERN OKLAHOMA TO A WEAK LOW
PRESSURE CENTER WEST OF WICHITA FALLS...THEN SOUTHWEST INTO WEST
TEXAS LATE THIS AFTERNOON.  BREAKS IN THE CLOUD COVER HAVE ALLOWED
THE ATMOSPHERE TO DESTABILIZE ACROSS THE RISK AREA AND THUNDERSTORMS
WERE BEGINNING TO FORM ALONG THE ADVANCING COLD FRONT. BECAUSE OF
VERY COLD AIR ALOFT...THE PRIMARY SEVERE WEATHER RISK IS HAIL.

THE LOSS OF AFTERNOON HEATING WILL TEND TO DIMINISH THE CHANCES FOR
SEVERE STORMS LATER IN THE EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY NOV 2.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG NORTH WINDS ARE EXPECTED BEHIND THE COLD FRONT THIS AFTERNOON
AND TONIGHT. SPEEDS OF 20 TO 30 MPH WILL BE COMMON...WITH GUSTS OVER
40 MPH POSSIBLE. THESE WINDS COULD CAUSE PROBLEMS FOR DRIVERS OF
HIGH PROFILE VEHICLES ON EAST WEST ROADS. ALSO...HEAVY RAINFALL HAS
LEFT THE GROUND SATURATED ACROSS MUCH CENTRAL AND SOUTHEAST
OKLAHOMA. IF THUNDERSTORMS DO BECOME WIDESPREAD LATER
TODAY...ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. THE MAIN AREA OF CONCERN WILL BE SOUTHEAST
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
A LIGHT FREEZE WILL BE POSSIBLE ACROSS NORTHWEST OKLAHOMA WEDNESDAY
MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

16

In the hours before

Local storm report, Nov 1, 12:52 PM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1252 PM CST MON NOV 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 E WARDVILLE           34.66N 96.00W
11/01/2004                   ATOKA              OK   LAW ENFORCEMENT

            STATE HIGHWAY 131 CLOSED DUE TO HIGH WATER.

&&

FM
Special weather statement, Nov 1, 3:40 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CST MON NOV 1 2004

OKZ035-037-012200-

KIOWA OK-TILLMAN OK-
340 PM CST MON NOV 1 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA AND TILLMAN COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF TIPTON AT 340
PM CST...MOVING NORTH AT 5 MPH.  THIS STORM IS ASSOCIATED WITH A
STRONG COLD FRONT IN THE AREA... AND HAS INTENSIFIED OVER THE PAST
HALF HOUR.  A SEVERE THUNDERSTORM WARNING WILL BE REQUIRED IF THE
STORM INTENSIFIES FURTHER.

HAIL UP TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

CMS

The radar

The Altus AFB radar (KFDR), 32 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 funnel cloud. Local standard time, as filed.

Hail, Kiowa

When
November 1, 3:56 PM CST
Where
Kiowa County, Snyder
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -98.950

Hail was observed on the west side of town.

Funnel Cloud, Cleveland

When
November 1, 3:57 PM CST to 4:00 PM CST
Where
Cleveland County, 7 mi WNW of Norman
Reported by
OFFICIAL NWS OBS.
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

This funnel cloud was observed by personnel at the Norman NWS office on the northwest side of Norman west of NW 60th Avenue and south of Tecumseh Road.

Hail, Kiowa

When
November 1, 4:05 PM CST
Where
Kiowa County, Snyder
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.650, -98.950

Hail was reported covering the ground at the Snyder City Hall.

Hail, Tillman

When
November 1, 5:10 PM CST
Where
Tillman County, 8 mi E of Davidson
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.233, -98.950

Hail, Tillman

When
November 1, 5:11 PM CST
Where
Tillman County, 9 mi E of Davidson
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -98.933

Funnel Cloud, McClain

When
November 1, 5:55 PM CST
Where
McClain County, 4 mi N of Newcastle
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

This funnel cloud north of Newcastle was observed by two off-duty National Weather Service personnel, along with several spotters. The funnel developed under the updraft base of a developing shower. Radar indicated the nearest echo was a few miles north of the location of the funnel.

Hail, Cotton

When
November 1, 6:30 PM CST
Where
Cotton County, 7 mi N of Devol
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.283, -98.583

Wind gust to 50 mph was also reported.

Hail, Cotton

When
November 1, 7:00 PM CST
Where
Cotton County, 3 mi SE of Devol
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.150, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5425982, 5425989, 5425983, 5425984, 5425985, 5425988, 5425986, 5425987.